Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 147, NWS Louisville, KY

May 27, 2002Jefferson County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at May 27, 2002, 2:15 PM EST for Jefferson County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2002, 2:15 PM EST (19:15 UTC)
Expired
May 27, 2002, 2:45 PM EST
In force
30 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Jefferson County, IN

The radar

The Louisville radar (KLVX), 109 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 271915
SVRSDF
INC077-271945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
215 PM EST MON MAY 27 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JEFFERSON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 245 PM EST

* AT 212 PM EST...AMATEUR RADIO WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM OVER NORTH MADISON...OR ABOUT 42 MILES NORTHEAST OF   
LOUISVILLE...MOVING EAST AT 20 MPH. GOLF BALL SIZE HAIL WAS REPORTED 
JUST NORTH OF THE MADISON AIRPORT.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MADISON...BELLEVIEW...BRYANTSBURG AROUND 220 PM EST
  CHINA AROUND 225 PM EST
  CANAAN AROUND 230 PM EST
  MANVILLE AROUND 235 PM EST

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3891 8545 3874 8545 3873 8522 3890 8521

REITMEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:00 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, May 27, 1:00 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
200 PM EDT MON MAY 27 2002

VISIBLE SATELLITE INDICATES TOWERING CUMULUS DEVELOPING OVER
SOUTH-CENTRAL INDIANA AND EXTREME NORTHERN KENTUCKY. RADAR INDICATES
SEVERAL THUNDERSTORMS NORTH OF THE OHIO RIVER...AS WELL AS A
COUPLE OF NEW ECHO RETURNS OVER CENTRAL KENTUCKY. THESE CONVECTIVE
SHOWERS WILL LIKELY INCREASE IN COVERAGE THROUGH 6 PM AND ARE DUE
SOLELY TO INSTABILITY...WHICH IS GREATER IN SOUTH-CENTRAL INDIANA
BECAUSE OF SLIGHTLY COOLER MID-LEVEL TEMPERATURES. WILL PUT
SCATTERED WORDING IN FORECAST THROUGH THE EVENING. WITH LOSS OF
DAYTIME HEATING...THESE STORMS WILL DISSIPATE QUICKLY LATER THIS
EVENING.

FOR THE NEXT SEVERAL DAYS...A MID-SUMMER LIKE WEATHER PATTERN WILL
BECOME ESTABLISHED OVER THE OHIO VALLEY. WITH DEWPOINTS RUNNING IN
THE MID 60S NIGHTS WILL BE QUITE MILD...WITH PATCHY LIGHT FOG OR
MIST IN THE MORNING. MOSTLY CLEAR MORNINGS WILL GIVE WAY TO
INCREASING CLOUDS BY AFTERNOON. SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL ALSO DEVELOP OVER THE NEXT COUPLE OF
AFTERNOONS...AND DISSIPATE AFTER DARK.

ON THURSDAY...A RIDGE WILL BUILD OVER THE NORTHERN ROCKIES. IN
RESPONSE A DISTURBANCE OVER THE NORTHERN MIDWEST WILL MOVE SOUTHEAST
AND CARVE A TROUGH OVER THE NORTHEASTERN UNITED STATES BY SATURDAY.
FOR OUR CWA...A TRAILING COLD FRONT WILL MOVE ACROSS LATE THURSDAY
WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. SLIGHTLY COOLER AND
DRIER AIR WILL MOVE IN FRIDAY AND SATURDAY.

.SDF...NONE.

DENMAN

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.